Kansas, 2021

Hail in Kansas, May 13, 2021

May 13, 2021 · NWS DDC · 1 event in 1 county or zone

An upper level disturbance moved out of southwestern Nebraska into northwestern Kansas and produced a severe warned storm across Goodland’s CWA and approached Scott County. As an isolated cell, hail was the main threat with the biggest report being of nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level disturbance moved out of southwestern Nebraska into northwestern Kansas and produced a severe warned storm across Goodland’s CWA and approached Scott County. As an isolated cell, hail was the main threat with the biggest report being of nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 13, 5:13 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, May 13, 5:13 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
613 PM CDT Thu May 13 2021

...Updated aviation discussion...

.SHORT TERM...(This afternoon through Friday night)
Issued at 1145 AM CDT Thu May 13 2021

Pressure gradients are increasing as of midday, as the cool
surface ridge finally exits, and return flow establishes. South
winds will gust in the 30-40 mph range this afternoon and early
evening. The warming trend continues, with all locations within a
few degrees of 70 at max heating, about 10 degrees warmer than
Wednesday.

All grids are dry for all zones through 7 pm. High based
thunderstorm development is expected across Nebraska early this
evening, which organizes into a complex with a consolidated cold
pool over south central Nebraska and north central Kansas by late
evening. Latest HRRR iterations and 12z NAM suggest this activity
may clip the far northeast reaches of our zones, and kept some
low/slight chance pops in for these locales through the night to
cover this possibility. Outflow from this small MCS may pose a
strong wind threat tonight (particularly in the Hays/Ellis
vicinity), and it will be monitored. Agree with SPC's reduction in
marginal wind/hail probability on the 1630z update, favoring only
the I-70 corridor tonight. Elsewhere, south/southeast winds will
remain elevated and gusty overnight with a strong low level jet
keeping the boundary layer mixed. As such, the warming trend in
the minimum temperatures will continue, with most locations near
50 Friday morning.

Convective instability finally returns Friday, with warmer
afternoon temperatures near 80, and continued moist advection
pushing dewpoints well into the 50s. 12z NAM continues to develop
MUCAPE around 2000 J/kg by late afternoon. Even though instability
returns Friday afternoon, with no triggers for initiation
available, all grids are dry through 7 pm. Guidance is in good
agreement that convection will need the higher terrain of eastern
Colorado to initiate, and then subsequently move southeast into
SW KS in the WNW flow aloft. Moderate instability and modest shear
will support marginally severe wind/hail from the strongest
activity Friday evening, per 5% wind/hail SPC probability. High
end/significant severe is not expected. Highest pops remain
focused on Friday evening. The warming trend continues with min
temperatures sunrise Saturday in the lower to mid 50s.

.LONG TERM...(Saturday through Thursday)
Issued at 215 PM CDT Thu May 13 2021

There is no shortage of rainfall opportunities in the long term,
and a very wet regime is expected with numerous rounds of either
stratiform rain/showers and periods of thunderstorms.

12z ECMWF maintains great continuity from its previous runs,
keeping the closed cyclone in the vicinity of California Saturday
through Sunday. Moisture and instability will be sufficient to
support convection both days this weekend, but with the better mid
level flow and effective bulk shear displaced well westward,
there continues to be kinematic concerns regarding the severity
of the expected storms. Although modest for May, the ingredients
appear sufficient to support at least marginally severe wind/hail
both Saturday and Sunday afternoon/evening. Chance to likely pops
from the NBM were accepted, but organization will be a struggle
for many storms, with outflow dominant tendencies and heavy rain
potential (given the relatively weak flow/slow storm movement).
Afternoon highs in the upper 70s and lower 80s, with lows in the
50s over the weekend.

12z GFS/ECMWF continue to show a slow drift eastward of the weak
closed low, still over western New Mexico Tuesday morning. At
least a transient Rex block attempts to develop, with 12z ECMWF
building a 580-582 dm upper high near South Dakota Tuesday. This
will slow the cyclone's ejection to a crawl and encourage a
southward track, with ECMWF placing the cyclone near Midland,
Texas 7 pm Tuesday. GFS and its ensembles are aligning with this
thinking, with its cyclone also in west Texas late Tuesday. This
track would clearly keep the warm sector and its associated severe
risks well south of SW KS, with any rainfall in our region more
stable/stratiform in nature. Healthy pops from the NBM early next
week were retained, considering the proximity of the cyclone and
its deformation. Afternoon temperatures from NBM/MEX are also
trending cooler, given the expected clouds and rainfall.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 613 PM CDT Thu May 13 2021

A cluster of storms over western Nebraska is expected to track
southeast into tonight. While there is some uncertainty, some of
the latest short term model guidance moves the southwest edge of
this cluster through the Hays terminal by around 04-06z. For now
will include VCTS along with a tempo group with variable, gusty
winds. The southwest Kansas terminals should see southerly winds
continue overnight with LLWS developing. Winds at GCK/DDC could
also become northeasterly later tonight if outflow from the
northern Kansas thunderstorms can make it that far southwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  81  55  80 /  10  20  50  40
GCK  49  81  53  78 /  10  10  50  20
EHA  50  83  53  81 /  10  10  30  20
LBL  48  82  53  83 /  10  20  40  20
HYS  50  78  55  74 /  20  20  60  50
P28  51  78  58  80 /  20  20  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Gerard
Hazardous weather outlook, May 13, 2:32 AM CST, 18 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Thu May 13 2021

KSZ030-031-043>046-061>066-074>081-084>090-140845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Thu May 13 2021 /232 AM MDT Thu May 13 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms are possible mainly
around Hays to Stafford late Thursday night as storms move
southeast out of Nebraska and into central KS. Primary risks are
for marginally severe hail and wind gusts.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Severe thunderstorm chances increase Friday through early next
week as modest CAPE and shear develop across southwest Kansas.
Only limiting factor will be convective coverage in the midst of
nebulous upper level forcing, but guidance has continually
indicated thunderstorms will impact southwest Kansas each day
Friday through Sunday. Primary risks include severe hail and wind
gusts.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

SPRINGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scott

When
May 13, 9:17 PM CST
Where
Scott County, 9.81 mi N of Modoc
Measured
0.88 in hail
Reported by
Public
Coordinates
38.620, -101.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963469.